Maine, 2008

Hail and Damaging Winds in Maine, June 22, 2008

June 22, 2008 · NWS GYX · 6 events in 4 counties and zones

Severe thunderstorms which developed over New Hampshire in the late morning and early afternoon pushed into western Maine by mid afternoon. These storms had lost some their earlier intensity but still produced numerous reports of damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms which developed over New Hampshire in the late morning and early afternoon pushed into western Maine by mid afternoon. These storms had lost some their earlier intensity but still produced numerous reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 22, 1:46 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 22, 1:46 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH THE REGION FROM THE WEST TONIGHT
AND MONDAY AND WILL STALL OVER THE REGION MONDAY NIGHT. THE FRONT
WILL SLOWLY MOVE OFFSHORE LATE TUESDAY. HIGH PRESSURE WILL BUILD
OVER THE REGION TUESDAY NIGHT AND WEDNESDAY. A COLD FRONT WILL
APPROACH NORTHERN NEW ENGLAND WEDNESDAY NIGHT AND WILL MOVE SOUTH
OF THE AREA BY THURSDAY EVENING...STALLING SOUTH OF NEW ENGLAND ON
FRIDAY AS HIGH PRESSURE BUILDS OVER THE REGION. A WARM FRONT WILL
APPROACH THE REGION FROM THE SOUTHWEST ON SATURDAY FOLLOWED BY A
COLD FRONT ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE WEATHER GOING ON AT THE MOMENT SO THIS WILL BE SHORT AND
SWEET. LINE OF CONVECTION CURRENT CROSSING THE FORECAST AREA WILL
MOVE EAST OF THE REGION THIS EVENING BUT LINGERING INSTABILITY
WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST OVERNIGHT WITH POPS
INCREASING TOWARD MORNING IN WESTERN ZONES AS A COLD FRONT
APPROACHES FROM THE WEST. EXPECT ANOTHER NIGHT OF STRATUS IN
COASTAL AREAS AND AREAS OF FOG ELSEWHERE.

&&

.SHORT TERM /MONDAY/...
COLD FRONT APPROACHES THE REGION FROM THE WEST ON MONDAY. EXPECT
ANOTHER DAY OF SHOWERS AND THUNDERSTORMS WITH A THREAT OF SEVERE
THUNDERSTORMS MAINLY OVER NEW HAMPSHIRE. MARINE INFLUENCE SHOULD
ONCE AGAIN INHIBIT CONVECTION ALONG THE MAINE COAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
DUE TO SEVERE WX ACTIVITY USED GMOS WITH GFS40 AND MAV MOS FOR THE
SHORTER LONG TERM.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...VFR WITH AREAS OF IFR/LIFR IN COASTAL SECTIONS AND RIVER
VALLEYS IN STRATUS AND FOG. VFR ON MONDAY WITH MVFR CIGS/VSBY IN
SHOWERS AND THUNDERSTORMS.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...DUE TO SEVERE WX TDA
USED GMOS AND GFS40 FOR THE LONG TERM.

&&

.MARINE...
SHORT TERM...NO FLAGS.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...DUE TO SEVERE WX TDA
USED GMOS...GFS40 AND WNAWAVE FOR THE LONG TERM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 22, 8:48 AM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
948 AM EDT SUN JUN 22 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-231400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
948 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED ALL OF NEW HAMPSHIRE AND
MOST OF SOUTHERN AND WESTERN MAINE...TO INCLUDE YORK, CUMBERLAND,
ANDROSCOGGIN, SAGADAHOC, KENNEBEC, OXFORD, FRANKLIN AND SOMERSET
COUNTIES...IN A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. OUR
FORECAST CALLS FOR STRONG THUNDERSTORMS WITH THE POTENTIAL FOR
HAIL AND GUSTY WINDS FOR ALL AREAS OF NORTHERN, CENTRAL AND
SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE EXCEPT
ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF SEVERE WEATHER DEVELOPS OR
BECOMES IMMINENT.

ANZ150>154-231400-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
948 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT APPLICABLE.

In the hours before

Local storm report, Jun 22, 11:51 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1251 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             ALEXANDRIA              43.61N 71.79W
06/22/2008  E0.75 INCH       GRAFTON            NH   CO-OP OBSERVER

            DIME SIZE HAIL. RAINFALL 1.85 INCHES IN ABOUT 10 MINUTES.

&&

SJC
Local storm report, Jun 22, 12:11 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
111 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     ALEXANDRIA              43.61N 71.79W
06/22/2008                   GRAFTON            NH   CO-OP OBSERVER

            TREES DOWN ON MT CARDIGAN ROAD.

&&

SJC
Local storm report, Jun 22, 12:21 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
121 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             MEREDITH                43.66N 71.50W
06/22/2008  E0.88 INCH       BELKNAP            NH   AMATEUR RADIO

&&

DANS
Local storm report, Jun 22, 12:32 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
132 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             GRAFTON                 43.56N 71.94W
06/22/2008  E0.88 INCH       GRAFTON            NH   PUBLIC

&&

DANS
Local storm report, Jun 22, 12:55 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
155 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             BOW                     43.13N 71.55W
06/22/2008  E0.88 INCH       MERRIMACK          NH   PUBLIC

&&

DANS
Local storm report, Jun 22, 1:22 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
222 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     3 E MADISON             43.90N 71.09W
06/22/2008                   CARROLL            NH   AMATEUR RADIO

            TREES DOWN ON WIRES IN EAST MADISON

&&

DANS

The radar

The Portland,ME radar (KGYX), 69 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, York

When
June 22, 2:14 PM EST to 2:16 PM EST
Where
York County, Wells
Measured
0.75 in hail
Reported by
Public
Coordinates
43.320, -70.580

A severe thunderstorm produced .75 inch hail in Wells.

Hail, York

When
June 22, 2:14 PM EST to 2:18 PM EST
Where
York County, 1.65 mi WNW of Waterboro Center
Measured
0.75 in hail
Reported by
Public
Coordinates
43.590, -70.750

A severe thunderstorm produced .75 inch hail in North Waterboro.

Thunderstorm Wind, York

When
June 22, 2:31 PM EST to 2:34 PM EST
Where
York County, 0.5 mi E of Saco
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.500, -70.440

A severe thunderstorm brought down large branches in Saco.

Thunderstorm Wind, Androscoggin

When
June 22, 2:36 PM EST to 2:38 PM EST
Where
Androscoggin County, 0.85 mi NW of Livermore Falls
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.480, -70.190

A severe thunderstorm snapped a 200 year old maple in Livermore Falls.

Thunderstorm Wind, Kennebec

When
June 22, 3:31 PM EST to 3:34 PM EST
Where
Kennebec County, Waterville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.550, -69.630

A severe thunderstorm snapped multiple trees in Waterville.

Hail, Somerset

When
June 22, 3:35 PM EST to 3:38 PM EST
Where
Somerset County, 0.98 mi W of Shawmut
Measured
0.75 in hail
Reported by
Public
Coordinates
44.620, -69.600

A severe thunderstorm produced .75 inch hail in Shawmut.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113987, 113988, 113990, 113991, 113992, 113989.